Nausea, Vomiting, and Migraine Medications - Risk of Fatal Overdose

Teri Robert @trobert Health Guide
  • For some of us who have migraines, the nausea that often occurs during migraine attacks can be the worst of our symptoms. It can be more severe and debilitating than the pain of a migraine attack. Moreover, it can truly wreak havoc with any oral medications we might take during a migraine. Many migraineurs have commented that keeping their meds down during a migraine is one of their biggest treatment challenges because of severe nausea and vomiting.

    BUT, Here's a Vital Question:

    Is the severe nausea and the accompanying vomiting truly making the meds, "not stay down?" The very, very important answer to that questions is, "Probably not entirely." You may have read about gastric stasis and how it can keep oral medications from absorbing correctly and being optimally effective. That's not uncommon, but even if gastric stasis is a problem, SOME of the medication can enter our system within seconds of swallowing it.

    Add This Infographic to Your Website or Blog With This Code:

    Here's a Huge Problem:

    Some of the same migraineurs who have commented that keeping their medications down is a problem have also said that if they vomit soon after taking their oral medications, they re-dose. Are you beginning to see the problem? The problem is that by re-dosing after vomiting, those migraineurs are putting themselves at risk for overdosing. This applies not only to prescription medications, but to over-the-counter (OTC) medications as well. In fact, in the last few years, it's been learned that one of the most commonly used OTC medications, acetaminophen, can cause severe liver damage if too much is taken. For that reason, new FDA regulations have resulted in many OTC and prescription medications that contain acetaminophen being reformulated to reduce the amount of acetaminophen to no more than 325 mg per tablet or capsule.

    A Tragic Example:

    It's been several years since this took place, but it's still an excellent example of a migraineur who re-dosed because of vomiting and the tragic consequences. I received a letter from this young migraineur's mother, and rather than relate the story myself, I'll let her letter tell it.

    Teri,

    I wanted to write explaining to you the dangers of acetaminophen and ask why no one does anything to stop this. You see I HAD a beautiful daughter named Kellie. She, as I do, suffered with Migraines, but she wouldn't take anything stronger than Tylenol.

    On the morning of June 26, 2003, Kellie got a Migraine around 3 am, so she took some Tylenol. She vomited, so she took more, not realizing it had already been digested. This happened three or four more times. She ended up taking up to 20 in a 16-hour period. Around 4:00 p.m., she started having severe stomach pain. I took her to the hospital then. At the hospital, they took blood, started the "antidote," and gave her some "charcoal stuff," which she threw-up. She said, "Mom, I'm sorry. I tried to keep it down." I told her, "It's OK, don't worry about it."

    She said, "I thought it was OK, Mom. It was only Tylenol." I said "It's OK, Kel." I had no idea what was to come of it. I figured she'd be OK. WRONG!!! The doctor came in and told me that, at that point, Kellie had an 80% chance of dying. You could have blown me over with a feather. The doctor told me, "You need to call whoever you need to. She might not make it through the night." I was horrified and in shock. I couldn't understand why he was saying that and went into denial mode. I called my husband and told him to get there as fast as possible. He argued with me; he was in shock too.

    The next day Kellie started going into convulsions, and they transferred her to a hospital where they could do transplants. The Tylenol had started to shut her liver down. There is no liver machine, transplant was her only chance. They put her on the "list" as #1 , but there wasn't a liver available. They put her into a medically induced coma to, "lessen the stress on the organs," we were told. We had called our son, who lived in Georgia, and he immediately flew out here. Kellie was his only sister. He loved her very much. By the time he got here, she was in the coma. On June 25, Kellie's kidneys shut down. On June 27, the doctors put a screw into Kellie's brain to monitor the fluid, they then found out that she started getting water on the brain. On June 28, the doctors told us she was brain dead. We as a family had to make a decision to keep her alive as a vegetable or let her go. She wouldn't know who she was or who we were. The only part of her brain that was still functioning at that time was the part that was keeping her organs going. We all agreed Kellie would not want live like that, for that is not living. We then made the decision for Kellie to be a donor, in hopes of saving someone else. Her heart was still good and her eyes and other parts, but unfortunately she developed an infection and no parts could be used. I truly believe if Kellie had gotten a liver she would be with us now. That's why I believe strongly in organ donation. Livers do not age. Unless they're damaged, they regenerate themselves, and without a liver machine, a transplant is your only hope of survival.

    Now, without even being able to say, "good-bye," or "I love you," we watched her slowly die as the machines slowly shut down. On June 28th, 2003, at 6:00 p.m., Kellie was pronounced dead.

    Please get this across to your readers in hope no one else has to live through a hell like this.

    Thank you,
    Jodie

    I'm not ashamed to say that I sobbed when I read that letter, and 10 years after receiving it, it still brings me to tears. Kellie had most of her life ahead of her. She never graduated from high school, went to college, got married, had children or grandchildren. The last thing she said in her short life was, "I thought it was OK, Mom. It was only Tylenol."

  •  

    I'm not knocking Tylenol, generic acetaminophen, or any other medication here. Nor am I criticizing Kellie, Jodie, or any migraineur. My goal in writing this is to point out this problem and prevent similar overdoses from occurring. I don't know what the Tylenol packaging information said in 2003. I can tell you what it says now. This is from the directions for regular strength Tylenol tablets, which contain 325 mg of acetaminophen:

    Adults and children 12 years and over:

    • take 2 tablets every 4 to 6 hours while symptoms last
    • do not take more than 10 tablets in 24 hours
    • do not use for more than 10 days unless directed by a doctor

    Liver warning: This product contains acetaminophen. The maximum daily dose of this product is 10 tablets (3,250 mg) in 24 hours for adults or 5 tablets (1,625 mg) in 24 hours for children. Severe liver damage may occur if

    • adult takes more than 4,000 mg of acetaminophen in 24 hours
    • child takes more than 5 doses in 24 hours, which is the maximum daily amount
    • taken with other drugs containing acetaminophen
    • adult has 3 or more alcoholic drinks every day while using this product

    What We Must Do:

    We can't call our doctors every time we have a migraine or headache or every time we need to take a pain reliever for another issue. At such times, we have to make our own decisions as to what to take, how much to take, and how often to take it. One of the big issues that has been highlighted as the problems with too much acetaminophen came to light is the issue of people taking prescription medications with acetaminophen in them along with OTC acetaminophen. Here are steps we must take to use medications, including OTCs safely:

    Add This Infographic to Your Website or Blog With This Code:
    • Discuss all medications, including OTCs with our doctors. Have a firm plan for what to take when and how much.
    • Always read the packaging information carefully, the full insert as well. not just the box or bottle.
    • Never take more than directed.
    • If we're taking prescription medications, know what's in them, and exercise caution when taking them with other medications, including OTCs.
    • If we're having medication issues, including nausea and vomiting, call our doctors before taking more medication.
    • If our migraines impair our concentration and memory, write down every medication we take, the time, and how much we're taking. Then, take nothing without referring to those notes.
    • Never think, "It can't happen to me." It can.

    Summary:

    Kellie's death was a horrendous, heart-wrenching tragedy. Her brave mother chose to reach out to others as she grieved Kellie. I don't know where she found the courage and strength, but I'm so glad she did and honored that she wrote to me. I honor Kellie's death and Jodie's courage by repeating the last sentence from Jodie's letter:

    "Please get this across to your readers in hope no one else has to live through a hell like this."

    Usually, when I write about various risks of migraine and treatments, I tell you that I don't want to frighten you. Well, this time, I do. I want to scare all of us into being smart.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    ____________

    Sources:

     

    "Teenager Accidentally Overdoses On Over-The-Counter Analgesic." The Associated Press. ChannelOklahoma.com. July 2, 2003.

     

    Live well,

    PurpleRibbonTiny Teri1

     

    Make a difference... Donate to the 36 Million Migraine Campaign!

     

    Follow me on    or 

     

    Reviewed by David Watson, MD.
     

    Page copy protected against web site content infringement by Copyscape

    © Teri Robert, 2014, •  Last updated September 10, 2014.

     

     

     

Published On: September 10, 2014